Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 4, NWS Goodland, KS

April 23, 2008Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Apr 23, 2008, 5:49 PM MDT for Yuma County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2008, 5:49 PM MDT (23:49 UTC)
Expired
Apr 23, 2008, 6:11 PM MDT
In force
22 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon

County Yuma County, CO

The radar

The Goodland radar (KGLD), 71 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 1:25 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.8 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGLD 232349
SVRGLD
COC125-240030-
/O.NEW.KGLD.SV.W.0004.080423T2349Z-080424T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
549 PM MDT WED APR 23 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN YUMA COUNTY IN NORTHEAST COLORADO...

* UNTIL 630 PM MDT

* AT 548 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM PRODUCING QUARTER SIZE HAIL.  THIS STORM WAS LOCATED
  NEAR IDALIA...MOVING NORTHEAST AT 33 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  VERNON AROUND 610 PM MDT...
  BEECHER ISLAND AROUND 615 PM MDT...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3996 10241 3997 10208 3963 10209 3958 10232
      3969 10255
TIME...MOT...LOC 2349Z 231DEG 29KT 3969 10231

$$

JRM
1 follow-up statement
000 
WWUS53 KGLD 240011
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
611 PM MDT WED APR 23 2008

COC125-240021-
/O.CAN.KGLD.SV.W.0004.000000T0000Z-080424T0030Z/
YUMA CO-
611 PM MDT WED APR 23 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN YUMA COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS LEFT THE WARNED
AREA AND WEAKENED.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST
NEBRASKA.

LAT...LON 3996 10241 3997 10208 3963 10209 3958 10232
      3969 10255
TIME...MOT...LOC 0011Z 231DEG 29KT 3980 10213

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 2:58 PM MDT, 2 hours 51 minutes earlier.

Area forecast discussion, Apr 23, 2:58 PM MDT, 2 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
258 PM MDT WED APR 23 2008

.DISCUSSION...
148 PM MDT WED APR 23 2008

MAIN FORECAST CONCERN IS THE POTENTIAL OF THUNDERSTORMS THIS
AFTERNOON AND EVENING AND AGAIN THURSDAY AFTERNOON AND THURSDAY NIGHT.

VERY MOIST LOW LEVEL SOUTH TO SOUTHEAST FLOW IS BRINGING DEWPOINTS
IN THE 50S AND LOWER 60S. A DRYLINE ALONG THE FRONT RANGE IS
BEGINNING TO MOVE EAST INTO THE PLAINS. CONVECTION FIRING UP OVER
SOUTHEAST COLORADO IS EXPECTED TO CONTINUE AND MOVE INTO THE
FORECAST AREA DURING THE AFTERNOON AND EVENING HOURS. WITH HIGH
CAPE VALUES AND SHEAR THAT IS INCREASING THROUGH THE
EVENING...THERE WILL A POSSIBILITY OF SOME SUPERCELL THUNDERSTORMS
DEVELOPING. THESE STORMS WILL PROPAGATE TO THE NORTHEAST ACROSS
THE TRI-STATE REGION...DIMINISHING OVERNIGHT AS THE UPPER SHORT
WAVE TROUGH LIFTS OUT ACROSS THE HIGH PLAINS.

THERE WILL BE ANOTHER COUPLE SHORT WAVE TROUGHS MOVING ACROSS THE
REGION THURSDAY EVENING AND AGAIN SATURDAY EVENING AS THE UPPER
SOUTHWEST FLOW TRANSITIONS INTO NORTHWEST FLOW. AS A
RESULT...THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS TOMORROW
EVENING WITH A CHANCE OF SHOWERS SATURDAY EVENING. DO NOT CURRENTLY
HAVE THUNDERSTORMS IN THE FORECAST ON SATURDAY EVENING AS
TEMPERATURES ARE COOL AND MOISTURE IS MORE LIMITED.

EXPECT DRY CONDITIONS AND WARMER TEMPERATURES WITH HIGHS IN THE
70S AGAIN DURING THE FIRST PART OF NEXT WEEK AS THE AMPLIFYING
RIDGE OVER THE WESTERN U.S. MOVES OVER THE ROCKIES AND HIGH
PLAINS.

LOCKHART
&&

.AVIATION...
525 AM MDT WED APR 23 2008

CONDITIONS AT THE KGLD TAF SITE WILL BE VFR FOR THE REMAINDER OF
TODAY WITH MVFR CONDITIONS IN LOWER CEILINGS DEVELOPING AFTER 03Z
AND PERSISTING THROUGH 12Z. CONDITIONS AT THE KMCK TAF SITE WILL
REMAIN MVFR THROUGH 12Z...IMPROVING AFTER 15Z. SOUTH WINDS OF 15 TO
20 MPH WILL GUST TO 30 MPH BEFORE DECREASING AFTER 06Z TONIGHT. THERE
IS ALSO THE POSSIBILITY OF SCATTERED THUNDERSTORMS DEVELOPING
BETWEEN 21 AND 03Z...DIMINISHING AFTER 06Z.

LOCKHART
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, Apr 23, 10:37 AM MDT, 7 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1037 AM MDT WED APR 23 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241545-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1037 AM MDT WED APR 23 2008 /1137 AM CDT WED APR 23 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP EAST OF HIGHWAY 27 BY
THE MID AFTERNOON HOURS ASSOCIATED WITH AN UPPER LEVEL WEATHER
DISTURBANCE MOVING NORTHEAST ACROSS THE AREA. CLOUD-TO-GROUND
LIGHTNING AND SMALL HAIL WILL BE THE MAIN THREATS WITH STRONGER
STORMS. BY LATE AFTERNOON...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO
DEVELOP ALONG A NORTH-SOUTH ORIENTED DRYLINE SITUATED IN COLORADO
NEAR LIMON. THUNDERSTORMS WILL THEN MOVE TOWARD THE COLORADO-KANSAS
BORDER EARLY THIS EVENING. SOME OF THESE THUNDERSTORMS HAVE THE
POTENTIAL TO BECOME SEVERE WITH LARGE HAIL BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WILL AGAIN DEVELOP IN THE AREA THURSDAY AFTERNOON
AND EVENING. MOST ACTIVITY WILL BE NORTH OF A KIRK COLORADO TO
OAKLEY KANSAS LINE DURING THE AFTERNOON AND EVENING HOURS. A FEW
THUNDERSTORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT ACROSS EASTERN
COLORADO AND EXTREME WESTERN KANSAS.

24

In the hours before

Special weather statement, Apr 23, 5:00 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT WED APR 23 2008

COZ092-KSZ027-041-232330-
CHEYENNE COUNTY-GREELEY-WALLACE-
500 PM MDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...WALLACE
COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN WEST CENTRAL
KANSAS...

AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTH OF SHERIDAN LAKE...OR 13 MILES
SOUTH OF CHEYENNE WELLS...AND MOVING NORTHEAST AT 24 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BURTIS
Local storm report, Apr 23, 5:03 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
503 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0501 PM     HAIL             4 E VERNON              39.93N 102.24W
04/23/2008  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

BLM
Local storm report, Apr 23, 5:07 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
507 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0505 PM     NON-TSTM WND GST GOODLAND                39.35N 101.71W
04/23/2008  M59 MPH          SHERMAN            KS   NWS EMPLOYEE

            AT NWS GOODLAND/RENNER FIELD ASOS NOT ASSOCIATED WITH
            CONVECTION

&&

BLM
Local storm report, Apr 23, 5:10 PM MDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT WED APR 23 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             WRAY                    40.08N 102.23W
04/23/2008  E0.88 INCH       YUMA               CO   TRAINED SPOTTER

&&

BLM
Special weather statement, Apr 23, 5:11 PM MDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
511 PM MDT WED APR 23 2008

COZ090-NEZ079-232345-
DUNDY-YUMA COUNTY-
511 PM MDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR YUMA COUNTY IN NORTHEAST COLORADO AND DUNDY COUNTY
IN SOUTHWEST NEBRASKA...

AT 506 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WRAY...AND MOVING NORTHEAST AT 28 MPH.

NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

JRM
Special weather statement, Apr 23, 5:43 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
543 PM MDT WED APR 23 2008

COZ092-KSZ027-028-041-042-240030-
CHEYENNE COUNTY-GREELEY-LOGAN-WALLACE-WICHITA-
543 PM MDT WED APR 23 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHEYENNE COUNTY IN EAST CENTRAL COLORADO...WICHITA
COUNTY IN WEST CENTRAL KANSAS...LOGAN COUNTY IN WEST CENTRAL
KANSAS...WALLACE COUNTY IN WEST CENTRAL KANSAS AND GREELEY COUNTY IN
WEST CENTRAL KANSAS...

AT 539 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF HORACE...AND MOVING NORTHEAST AT
34 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BURTIS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 4:04 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma17 min
Apr 23, 4:16 PM MDTTornado WarningGLDKit Carson59 min
Apr 23, 4:25 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma65 min
Apr 23, 4:49 PM MDTTornado WarningGLDKit Carson, Yuma56 min
Apr 23, 5:50 PM MDTHigh Wind WarningGLDCheyenne, Kit Carson3 hr
Apr 23, 5:59 PM MDTSevere Thunderstorm WarningGLDCheyenne46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.